Pityriasis Rosea as a Possible Complication of Vaccination Against COVID-19
Twelve days after receiving her first dose of the AstraZeneca vector vaccine, a healthy 19-year-old hospital employee presented with generalized erythematous plaques, mainly on the trunk, featuring scaly collarettes. The plaques varied in size from 2 to 40 mm with no pruritus, no tenderness, no systemic or local infection. A single oval primary plaque appeared 4 days after the vaccination, followed swiftly by small red spots which then increased in size and number, spreading over the trunk and the proximal parts of the extremities. The lesions healed spontaneously a few weeks later. Serology ruled out infection with HSV1/2, EBV, or VZV. The coronavirus SARS-IgG AB titer was 275 binding antibody units/mL. The appearance of pityriasis rosea following the first injection of the AstraZeneca vector vaccine suggests a causal connection. Pityriasis is linked mainly with herpesviruses 6 and 7; only a small number of cases have been reported in association with vaccinations (e.g., yellow fever, influenza, hepatitis B, human papillomavirus, COVID-19 mRNA vaccine) or medications (e.g., rituximab, imatinib, etanercept).
Prof. Dr. med. Harald Dormann, Dr. med. Silke Grummt, Dr. med. Marina Karg, Zentrale Notaufnahme, Klinikum Fürth, email@example.com
Conflict of interest statement: The authors declare that no conflict of interest exists.
Translated from the original German by David Roseveare.
Cite this as: Dormann H, Grummt S, Karg M: Pityriasis rosea as a possible complication of vaccination against COVID-19. Dtsch Arztebl Int 2021; 118: 431. DOI: 10.3238/arztebl.m2021.0257
Clinical, Cosmetic and Investigational Dermatology, 202210.2147/CCID.S388245